Hail, Greenlee
- When
- July 23, 5:00 PM MST
- Where
- Greenlee County, 7.14 mi W of Apache Grove
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.851, -109.301
Quarter size hail was reported on Highway 191.
High pressure from Utah to New Mexico resulted in moist southeast flow across southeast Arizona. An upper air disturbance triggered thunderstorms over Cochise, Graham and Greenlee Counties, some of which produced damaging winds or heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
High pressure from Utah to New Mexico resulted in moist southeast flow across southeast Arizona. An upper air disturbance triggered thunderstorms over Cochise, Graham and Greenlee Counties, some of which produced damaging winds or heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST TUE JUL 23 2013 .SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM COVERAGE WEDNESDAY AND THURSDAY...OTHERWISE PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING CONTINUED TO SHOW A VERY MOIST AIRMASS IN PLACE...WITH A PRECIPITABLE WATER VALUE OF 1.6 INCHES. MODIFYING THE SOUNDING USING T=97;TD=58 YIELDS A LIFTED INDEX OF AROUND MINUS 1 AND A CAPE OF AROUND 500 J/KG IF LIFTING THE PARCEL USING THE MEAN TEMP METHOD...BUT A CAPE OF AROUND 1000 J/KG IF LIFTED FROM THE SURFACE. THE FLOW ALOFT ON THIS MORNINGS SOUNDING WAS MEAGER WITH VERY WEAK FLOW FROM THE SURFACE THROUGH AROUND 250MB. THAT SAID...THE STORMS THAT DEVELOP TODAY WILL STRUGGLE TO SURVIVE WITHOUT ANY MEANS OF ORGANIZATION...SO BRIEF HEAVY RAINERS THE MAIN CONCERN FOR TODAY...AND MOSTLY IN THE MOUNTAINS. THE LATEST RADAR IMAGERY SHOWS ISOLATED ACTIVITY HAS BEGUN MAINLY SOUTH OF THE BORDER IN NORTHEAST SONORA MEXICO WITH A STRAY SHOWER OR TWO OVER PORTIONS OF SANTA CRUZ AND COCHISE COUNTIES. STILL THINK THE FOCUS FOR THIS AFTERNOON AND EVENING WILL BE BETWEEN TUCSON AND THE NEW MEXICO BORDER...AS WELL AS BETWEEN TUCSON AND NOGALES. HOWEVER...WILL BASED MY LATE AFTERNOON AND EVENING FORECAST ON THE LATEST SATELLITE AND RADAR TRENDS JUST BEFORE ISSUING AFTERNOON FORECAST PACKAGE. WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER SOUTHERN NEW MEXICO AND INTO CHIHUAHUA MEXICO AT THIS TIME. MODELS ARE INDICATING THAT THIS SYSTEM WILL CONTINUE TO MOVE SLOWLY TO THE WEST OR NORTHWEST THROUGH THURSDAY WITH A DEFORMATION ZONE SETTING UP OVER SOUTHWEST NEW MEXICO AND INTO EXTREME SOUTHEAST ARIZONA THROUGH THURSDAY. AS A RESULT...WE SHOULD SEE AN ENHANCEMENT TO THE ACTIVITY STARTING TOMORROW AND CONTINUING THROUGH THURSDAY...ESPECIALLY ALONG THE INTERNATIONAL BORDER. STARTING FRIDAY THIS SYSTEM WILL HAVE WEAKENED CONSIDERABLY AND TWO CENTERS OF HIGH PRESSURE...ONE TO OUR NORTH AND ANOTHER TO OUR SOUTHEAST WILL CONSOLIDATE INTO ONE HIGH CENTER OVER THE REGION...WITH THE MODELS SUGGESTING THAT IT SHIFTS TO THE SOUTH OVER NORTHERN MEXICO...WHICH WOULD RESULT IN A DRIER WESTERLY/SOUTHWESTERLY FLOW ALOFT. IF THIS ACTUALLY OCCURS THEN RAIN CHANCES WOULD DECREASE CONSIDERABLY. HOWEVER...STILL ENOUGH UNCERTAINTY TO KEEP ISOLATED THUNDERSTORMS IN THE FORECAST BEYOND FRIDAY. HIGH TEMPERATURES GENERALLY NEAR NORMAL THROUGH SATURDAY...THEN 2 TO 3 DEGS ABOVE NORMAL FOR SUNDAY THROUGH TUESDAY. LOWS WILL BE AROUND 2 TO 3 DEGS ABOVE NORMAL EACH DAY. && .AVIATION...VFR CONDITIONS WITH GENERALLY SCT050 SCT-BKN090. ISOLD SHRA/TSRA MAINLY OVER THE MOUNTAINS. STORM MOTION RELATIVELY SLOW AT 5 KTS TO THE WEST OR NORTHWEST. HEAVY RAIN EXPECTED UNDER THE STRONGER THUNDERSTORMS WITH GUSTS TO 35 KTS. NORMAL DIURNAL WINDS EXPECTED AND GENERALLY LESS THAN 10 KTS THROUGH WEDNESDAY MORNING OR 24/15Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BROAD HIGH PRESSURE OVER THE SOUTHWEST WITH AN UNUSUALLY MOIST ATMOSPHERE. A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK ESPECIALLY OVER THE MOUNTAINS AND NEAR THE MEXICAN BORDER. RELATIVE HUMIDITY VALUES NOT CHANGING SIGNIFICANTLY THROUGH FRIDAY. WINDS GENERALLY DIURNAL IN NATURE AND LESS THAN 15 MPH...EXCEPT FOR AN ENHANCED NORTHWEST FLOW IN THE GILA RIVER VALLEY OF 15-20 MPH THROUGH WEDNESDAY. LONGER TERM INTO NEXT WEEK...THE HIGH PRESSURE SINKS FURTHER SOUTH...WHICH TENDS TO REDUCE THE SHOWER ACTIVITY OVER SOUTHEAST ARIZONA. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON PUBLIC...GM AVIATION/FIRE WEATHER...GWS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE JUL 23 2013
AZZ509-510-232315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
327 PM MST TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 415
PM MST/515 PM MDT/...
AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF CLIFTON...OR 36 MILES
NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...CLIFTON AND MORENCI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3292 10920 3309 10940 3324 10919 3313 10903
3311 10904
TIME...MOT...LOC 2227Z 039DEG 6KT 3311 10918
CERNIGLIAThe Tucson radar (KEMX), 164 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported on Highway 191.
Nearly three inches of rain fell in less than an hour over the upper reaches of Bonita Canyon within the burn scar of the 2011 Horseshoe 2 Wildfire. Significant mud and debris flow, rock slides, downed trees and flood damage to the Bonita Canyon Drive roadbed and Bonita Canyon Campground occurred in the upper reaches of the canyon. Up to 18 inches of water and mud damaged the historic campground restroom facilities . Downstream, the visitor center parking lot was also flooded. The lower portion of the roadway reopened the next day while upper reaches remained closed for several weeks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460433, 460427.